Nebraska, 2009

Tornado in Nebraska, June 9, 2009

June 9, 2009 · NWS LBF · 1 event in 1 county or zone

A landspout tornado developed with strong thunderstorms in western Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A landspout tornado developed with strong thunderstorms in western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 9, 2:32 PM CST, 43 minutes earlier.

Area forecast discussion, Jun 9, 2:32 PM CST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT TUE JUN 9 2009

.DISCUSSION...
ISOLATED THUNDERSTORMS HAVE DEVELOPED ACROSS THE PANHANDLE AND INTO
NORTH CENTRAL NEBRASKA WEST OF VALENTINE THIS AFTERNOON. CLOUDS HAVE
DECREASED SOME IN THESE AREAS...AND HAS ALLOWED FOR CONDITIONS TO
BECOME SOMEWHAT UNSTABLE. LAUNCHED A SPECIAL 18Z SOUNDING TODAY FROM
LBF...AND IT HAS INDICATED QUITE A BIT OF DRYING IN THE MID AND
UPPER LEVELS SINCE THIS MORNING. THIS WOULD INDICATE MORE UNSTABLE
CONDITIONS ALOFT IN THE NORTH PLATTE AREA. SCENARIO EXPECTED TO
UNFOLD THIS WAY...ISOLATED TO SCATTERED SURFACE BASED THUNDERSTORMS
SHOULD CONTINUE THIS AFTERNOON AND INTO THE EVENING HOURS ACROSS
WESTERN NEBRASKA. THEN A COMPLEX OF MORE ELEVATED SHOWERS AND
THUNDERSTORMS TO DEVELOP ACROSS THE SOUTHERN PANHANDLE TOWARD MID
EVENING...AND THESE SHOULD TRACK EAST INTO WEST CENTRAL NEBRASKA
AFTER LATE EVENING AS THE NEXT UPPER LEVEL DISTURBANCE CROSSES THE
AREA IN THE SOUTHWEST FLOW ALOFT. SREF/NAM/GFS ALL SUPPORT THIS...SO
HAVE BOOSTED POPS TO LIKELY IN THE PREVIOUSLY MENTIONED AREAS TO
ACCOUNT FOR THIS. OTHERWISE...CANNOT RULE OUT A FEW SHOWERS OR
THUNDERSTORMS ACROSS THE REST OF CENTRAL AND NORTHERN NEBRASKA...SO
WILL CONTINUE THE CHANCE POPS. STAGNANT WEATHER PATTERN TO CONTINUE
THEN FOR THE REST OF THE WORK WEEK...WITH THE STATIONARY FRONT TO
REMAIN JUST TO THE SOUTH OF THE AREA...WITH A MOIST EASTERLY FLOW
AND CHANCES FOR SHOWERS AND THUNDERSTORMS TO CONTINUE. BEST CHANCES
APPEAR TO BE DURING THE OVERNIGHT HOURS...AS STORMS DEVELOP ACROSS
THE HIGH PLAINS AND THEN TRACK EAST DURING THE OVERNIGHT HOURS.
HIGHEST POPS WILL REMAIN IN THE WEST...AS HIGH PRESSURE TRIES TO
NOSE INTO CENTRAL AND EASTERN NEBRASKA FROM THE NORTH. TEMPS WILL
REMAIN BELOW NORMAL...AND DOWN RIGHT CHILLY FOR JUNE STANDARDS
WEDNESDAY...AS HIGHS ONLY REACHING THE 50S TO LOW 60S DUE TO CLOUD
COVER AND PRECIP. TEMPS WILL MODERATE SOME ON THURSDAY...AND THEN
WARM A LITTLE MORE ON FRIDAY. MODELS FOR THE WEEKEND AND INTO NEXT
WEEK REMAIN NEARLY THE SAME WITH THE OVERALL PATTERN. A GRADUAL
WARMING TREND CAN BE EXPECTED HOWEVER...WITH BOUNDARY LAYER MOISTURE
ALSO INCREASING. THE WEST TO EAST STATIONARY FRONT STILL APPEARS IT
WILL HANG OUT SOMEWHERE ACROSS THE AREA...WITH SHOWERS AND
THUNDERSTORMS POSSIBLE AS UPPER TROUGH REMAINS TO OUR WEST...AND
DISTURBANCES EMBEDDED IN THE SOUTHWEST FLOW INTERACT WITH THE
BOUNDARY. OF NOTE...IT WILL TURN HOT JUST TO THE SOUTH OF THE AREA
ACROSS PARTS OF SOUTHERN KS AND DOWN INTO TX...AS HIGHS REACH INTO
THE 100S IN THESE AREA. WILL WATCH THIS CLOSELY...AS IT/S POSSIBLE
THE STATIONARY FRONT COULD SET UP A BIT FURTHER NORTH AND ALLOW SOME
OF THIS HOT AIR TO NOSE UP INTO THE AREA.

&&

.AVIATION...
LINE OF THUNDERSTORMS WILL MOVE THROUGH KVTN THIS
EVENING...EVENTUALLY. BOUNDARY TO THE WEST OF THE TAF SITE IS SLOWLY
DRIFTING EAST WITH THUNDERSTORMS MOVING NE ALONG THE BOUNDARY.
SHOULD REACH THE KVTN TAF SITE EVENTUALLY AND HAVE TIMED
THUNDERSTORMS IN THE TAF ALREADY...HOWEVER THE INTENSITY AND LENGTH
MAY STILL NEED TO BE UPDATED AS THE STORMS APPROACH. FURTHER
SOUTH...AT KLBF...BOUNDARY WELL TO THE WEST. EXPECT AN MCS TO
DEVELOP OVER WESTERN NEBRASKA AND PUSH EAST ACROSS THE AREA. WHILE
MODELS KEEP BULK OF PRECIP NORTH OF KLBF...WILL FOLLOW PERSISTENCE
IN THE IMPACT OF SHOWERS TO OCCUR IN THE EARLY MORNING HOURS SIMILAR
TO YESTERDAY. BY MORNING...SHOWERS TO PUSH ONTO THE EAST. MAY HOLD
ONTO SOME MORNING STRATUS...BUT EVENTUALLY MVFR THEN VFR CONDITIONS
EXPECTED.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DISCUSSION...TAYLOR
AVIATION...
Hazardous weather outlook, Jun 9, 2:07 PM CST, 1 hour 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT TUE JUN 9 2009

NEZ004>010-022>029-035>038-056>059-069>071-094-102015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
307 PM CDT TUE JUN 9 2009 /207 PM MDT TUE JUN 9 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED TONIGHT OVER WESTERN AND NORTH CENTRAL
NEBRASKA. SEVERAL BOUNDARIES EXIST OVER THE REGION...AND WILL BE
THE FOCUS FOR SCATTERED THUNDERSTORMS. OVERNIGHT THE
THUNDERSTORMS ARE LIKELY TO MERGE INTO A COMPLEX THAT WILL MOVE
ACROSS CENTRAL NEBRASKA. DURING THE EVENING HOURS...BRIEF HEAVY
RAIN AND SMALL HAIL WILL BE THE MAKE CONCERN...TRANSITIONING
OVERNIGHT INTO HEAVY RAINFALL AND LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

AS THE ACTIVE UPPER AIR PATTERN CONTINUES...THERE IS A CHANCE OF
THUNDERSTORMS OR HEAVY RAINFALL EACH DAY THROUGH AT LEAST FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

MASEK

In the hours before

Local storm report, Jun 9, 9:21 AM CST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1021 AM CDT TUE JUN 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 W STAPLETON           41.48N 100.61W
06/09/2009  M1.95 INCH       LOGAN              NE   CO-OP OBSERVER

0700 AM     HEAVY RAIN       ARTHUR                  41.57N 101.69W
06/09/2009  M1.17 INCH       ARTHUR             NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       4 SSE STAPLETON         41.43N 100.48W
06/09/2009  M1.65 INCH       LOGAN              NE   MESONET

0700 AM     HEAVY RAIN       9 NW ANSELMO            41.71N 99.99W
06/09/2009  M1.31 INCH       CUSTER             NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       10 SW MULLEN            41.94N 101.18W
06/09/2009  M1.15 INCH       HOOKER             NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       9 NNE BRULE             41.22N 101.82W
06/09/2009  E1.09 INCH       KEITH              NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       4 ESE OGALLALA          41.11N 101.65W
06/09/2009  M1.05 INCH       KEITH              NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0700 AM     HEAVY RAIN       HALSEY                  41.90N 100.27W
06/09/2009  M1.06 INCH       BLAINE             NE   MESONET

            REPORT FROM BESSEY REMOTE AUTOMATED WEATHER STATION SITE.

0700 AM     HEAVY RAIN       11 WSW THEDFORD         41.92N 100.77W
06/09/2009  M1.28 INCH       THOMAS             NE   MESONET

            REPORT FURNISHED BY A NEBRASKA RAINFALL ASSESSMENT AND
            INFORMATION NETWORK OBSERVER.

0800 AM     HEAVY RAIN       ARNOLD                  41.42N 100.19W
06/09/2009  M1.17 INCH       CUSTER             NE   CO-OP OBSERVER

&&

CARMEL

The radar

The North Platte radar (KLNX), 93 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Cherry

When
June 9, 3:15 PM CST
Where
Cherry County, 49.8 mi SW of Merritt Res
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
42.160, -101.670

The brief development of a landspout tornado was seen by 2 ranchers. The tornado occurred over open rangeland.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168087.